Call for Help! Toll-Free 24 Hour Assistance: 1-800-397-3006 admissions@tpoftampa.com
Blog

Understanding Meth Overdose and How to Help a Meth Addict

Road to Recovery

In order to understand how a person can overdose on meth, it is important to know what meth is, how it affects the body and brain, signs of addiction and the warning signs of an overdose.

Methamphetamine, or “meth,” is a stimulant drug that affects the central nervous system. More potent than amphetamines like Adderall, meth is a dangerous and highly addictive drug. Meth is most often used recreationally and is often manufactured illegally at home. The Food and Drug Administration (FDA) classifies meth as a Schedule II stimulant and includes a warning for abuse potential.

Methamphetamines are synthetic drugs. While prescribed amphetamines are produced in pharmaceutical labs, illegally produced meth is unregulated and often manufactured in so-called “meth labs.” The home-grown nature of illegal meth makes it impossible to determine an appropriate dosage or verify the presence of other drugs or toxins, making it especially dangerous for users. Crystal meth is one form of the drug that is illegally manufactured. Street names for meth include ice, blue, crystal, crank, chalk and others. Illegal meth may be smoked, snorted, injected or ingested.

How does meth affect the body?

Dopamine is a neurotransmitter, or chemical messenger, that sends signals to the brain from the central nervous system. Produced naturally in the body, dopamine affects the pleasure and reward center of the brain, as well as motivation and movement.

Meth increases levels of dopamine to an artificially high level, which in turn creates intense levels of pleasure, euphoria, physical activity, talkativeness and sense of well-being. The intensity of the pleasurable response encourages the user to want to repeat the drug-taking behavior to re-experience the positive effects. When users have taken the drug long enough, it can permanently alter brain chemistry to the point where it becomes unable to produce pleasurable feelings naturally.

Short-Term Effects

According to the National Institute on Drug Abuse website, short-term effects from meth may include:

  • Increased wakefulness and physical activity
  • Decreased appetite
  • Fast breathing
  • Rapid and/or irregular heartbeat
  • Increased blood pressure and body temperature

While any of these effects can have an adverse impact on health, some are especially dangerous. Rapid or irregular heartbeat, called arrhythmia, can lead to cardiac arrest, stroke, or heart failure. Increased blood pressure can also lead to stroke, while a dangerously high body temperature, called hyperthermia, can be life-threatening as well. Even short-term use of meth may irreversibly damage organs.

Long-Term Effects

Long-term Meth use often leads to addiction. Effects may include severe changes to the brain leading to cognitive deficits including memory loss, impaired motor function, psychosis, aggressive or violent behavior and mood disorders. Unlike other addictive substances, meth can permanently damage the body in a matter of months, not years.

Meth contains a mixture of harmful chemicals, health effects may also include severe damage to teeth and gums, skin sores and abscesses from picking skin or using needles, malnutrition, dehydration, organ failure and death.

Overdose

Using meth just once can result in cravings or an overdose. Continued use leads to tolerance, so higher doses are required to achieve the desired effect. If they take too much of the drug, users can suffer an overdose.

According to the Substance Abuse and Mental Health Services Administration (SAMHSA), “…the number of methamphetamine-related emergency department (ED) visits rose from 67,954 in 2007 to 102,961 in 2011, with similar patterns seen for males and females.” SAMHSA also reported that in a large percentage of cases, other drugs or alcohol were also present.

Risk factors that may contribute to meth overdose include combining meth with other drugs or alcohol, injecting the drug, taking increasing larger doses to achieve desired effect or having a pre-existing medical condition that may be impacted by drug use.

Meth overdoses may be acute or chronic

MedlinePlus defines an acute methamphetamine overdose as occurring “…when someone takes this drug by accident or on purpose and has side effects. These side effects can be life-threatening.” Acute overdoses can occur the first time meth is used, and can be fatal.

Overdoses can also be caused by chronic use of meth. MedlinePlus states, “A chronic methamphetamine overdose refers to the health effects in someone who uses the drug on a regular basis.” Over time, meth has a negative cumulative effect on body organs and functions, which can lead to permanent damage and death.

Meth overdose can be fatal and is a medical emergency. If you suspect an overdose, immediately contact emergency medical services.

Signs of meth overdose

There are numerous signs that may signal a meth overdose, many of which are potentially life-threatening. Common signs include dilated pupils, profuse sweating, fever, nausea, vomiting, diarrhea, restlessness and confusion. Other dangerous signs may include:

  • Irregular heartbeat
  • Labored or fast breathing
  • High pulse rate or blood pressure
  • Chest pain
  • High body temperature
  • Tremors
  • Aggression
  • Paranoia
  • Hallucinations
  • Convulsions
  • Seizures
  • Stroke
  • Coma

With rapid medical response, users can survive an overdose. However, any brain damage, psychotic symptoms or other health consequences that result may be permanent.

How can you help a meth addict?

There are constructive steps you can take to help your addicted loved one. The first step begins with you. Seek out educational resources and support to help you understand how an addict thinks. Before you approach your loved one about treatment, you need to accept that use of meth has altered your loved one’s brain and behaviors in ways including:

  • Cravings for the drug may override all else. The pleasure/reward center is unable to deliver positive effects without the drug, and desiring those effects are all the addict can think about.
  • Addicts may like the dulled emotions that come from meth use, as this sensation helps block out emotional pain and traumatic memories.
  • Meth users may not be as self-aware as they once were, including being incapable of understanding or caring how their drug use is harming others.
  • Meth use can lead to aggression and a false sense of power and control in the user.
  • The often-untraceable chemicals found inside illegally-made meth may cause additional health issues beyond the drug itself.

If you’ve been unable to convince your loved one to seek treatment, consult with an addiction specialist for guidance and resources. You may need to start with an intervention. This is a planned meeting involving the addict and his or her loved ones to calmly discuss how the addictive behavior has caused pain and harm, and to ask that the addict accept treatment. It is best to have the meeting facilitated by an addiction specialist or a professional interventionist.

Another important way you can help your addicted loved one is to attend support groups such as Nar-Anon yourself. Support group members can offer invaluable insight into the mind and behavior of an addict, as well as a real understanding of what it’s like to love an addict.

Turning Point of Tampa

The comprehensive drug addiction treatment program at Turning Point of Tampa combines intense therapy and compassionate care with the 12-Step model for addiction treatment. Over the last three decades we have helped thousands of clients change the course of their lives by developing the coping skills needed to maintain abstinence from mood- and mind-altering substances.

Turning Point of Tampa’s goal is to always provide a safe environment and a solid foundation in 12-Step recovery, in tandem with quality individual therapy and groups. We have been offering Licensed Residential Treatment for Substance Abuse, Eating Disorders and Dual Diagnosis in Tampa since 1987. If you need help or know someone who does, please contact our admissions department at 813-882-3003, 800-397-3006 or admissions@tpoftampa.com.